Does Seroquel need to be tapered off?

Discussion in 'General Parenting' started by Josie, Mar 27, 2008.

  1. Josie

    Josie Active Member

    difficult child 2 is taking Seroquel to prevent her from hurting herself in a rage. She hasn't raged in a while so we want to get her off from it. We think she isn't raging because we are treating her Lyme Disease and not just that the Seroquel is working. She takes 25 mg at night. Can we just stop this or should we taper with 1/2 pill or every other night?

    When I asked the psychiatrist before, he seemed to think she was on such a low dose that we could just stop. I would like to know what other parents have experienced with this. This psychiatrist doesn't believe in a slow a/d taper so I don't entirely trust him.

    We are not seeing a psychiatrist any more. The one we had won't treat her since she has Lyme. Her Lyme doctor doesn't want to prescribe Seroquel but gave us one prescription to get her through until we either get her off from it or find someone.

    Anyone had any experience with this?
     
  2. smallworld

    smallworld Moderator

    My son takes 800 mg Seroquel. We were told by his neuro that if we wanted to peel back the dose, we should decrease by 25 mg at a time. That is the lowest dose made. But if you are concerned about doing it slower -- and there is never anything wrong with going slower than recommended -- you could definitely decrease by half a pill for a few days and then give her no pill.
     
  3. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    Well we decreased the bedtime Seroquel started at 300 mg, to 200 (for 1 mos), then 150 (for 1 mos), then 100 (for 1 mos) and now 50 (for 1 mos). psychiatrist says we could go to 25 (for 2 weeks) then d/c. But if she was having too much trouble sleeping we could do 1/2 25 mg for a time as well. Her previous day time doses were 50 mg at am and 3pm, they were dropped to 50mg and then 25 and then d/c.

    Our psychiatrist's main concern was really giving her body time to adjust to the lack of the sedative effect and not to cause instant insomnia. Cutting the 25 mg in half couldn't hurt, it would just make the taper slower.
     
  4. slsh

    slsh member since 1999

    Love how these docs just kinda left you hanging - argh! You'd think they would at least give you specifics on a taper and see you thru it.

    thank you was on seroquel so long ago that I honestly don't remember if we tapered - but he was hospitalized when he was switched so ... ok, I'm no help.

    Perhaps calling the pharmacist might be another option?

    Fabulous news that she's not raging. Will keep my fingers crossed that she stays on track!
     
  5. Penta

    Penta New Member

    My 19 year old took herself off Seroquel 25 mg without any after effects. I think she started by taking one pill every other night and then finally none.
     
  6. I don't know if it made any difference that it was done while difficult child has been inpatient or not, but he was taking 25mg in morning and 50mg at night. The first day he was in there, they stopped giving him the Seroquel period. It was issued by the psychiatrist as a PRN. He has had no consisiten Seroquel in the last week, a couple of PRN doses at night, but that is it.

    If you can't get an answer from a doctor, I would try the pharmacist.

    Christy
     
  7. Josie

    Josie Active Member

    We skipped the Seroquel last night and the night before. So far, she is doing fine. The first night, she had a lot of trouble getting to sleep. Last night, we gave her some melatonin and she didn't have any trouble.

    Thanks everyone for your help.
     
Loading...